Kentucky, 2017Flash Flooding in Kentucky, April 30, 2017
April 30, 2017 · NWS PAH · 2 events in 2 counties and zones
Localized flooding developed after a series of weakening thunderstorm complexes crossed western Kentucky during the night of the 29th and morning of the 30th. These storms occurred near a surface front which sagged southward across the region during the evening, then returned north as a warm front the following morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized flooding developed after a series of weakening thunderstorm complexes crossed western Kentucky during the night of the 29th and morning of the 30th. These storms occurred near a surface front which sagged southward across the region during the evening, then returned north as a warm front the following morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 5:38 AM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Apr 30, 5:38 AM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
638 AM CDT Sun Apr 30 2017
.UPDATE...
Updated aviation section for 12z taf issuance
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 400 AM CDT Sun Apr 30 2017
Large MCS over Missouri and Arkansas has spread quickly eastward
at 50 knots into southern IL and western KY early this morning.
This rapid movement was not forecast by any of the models.
Isolated damaging winds along the leading edge have prompted the
issuance of a few warnings overnight. A large area of stratiform
rain has encompassed areas of southeast Missouri and southern
Illinois that have been deluged with 4 to 9 inches over the past
couple days. Therefore, a serious flood situation has evolved. A
record flood crest is predicted on the Current River in the Ozark
foothills, and the river is already within a foot of that record.
Fortunately, today is the final day of the MCS train. A cold front
will sweep east across the region late this afternoon and this
evening. Some showers and isolated storms may linger much of the
night in the Pennyrile region of west Kentucky. Cooler air will
arrive, with lows around 50 tonight. The dry air will hang on
through Tuesday. It will be noticeably cooler Monday, with highs
60 to 65 under lots of wrap-around low clouds beneath the
occluding low to our north. Temps will rebound into the 70's on
Tuesday as plenty of sun returns.
.LONG TERM...(Wednesday through Saturday)
Issued at 400 AM CDT Sun Apr 30 2017
Another storm system will affect our region on Wednesday and
Wednesday night. Rainfall amounts should not compare to the
excessive amounts over the past couple of days. However, they will
be hydrologically significant. WPC guidance for Wednesday and
Thursday indicates storm totals of 1 to 2 inches. It appears we
will be on the cool and stable side of this low, which will track
eastward across Tennessee. Although some isolated elevated
convection is possible, there is not expected to be a repeat of
MCS activity, which often dumps prolific rainfall amounts on our
region. Highs may end up below model guidance if widespread rain
materializes. At this time, the forecast calls for highs mainly in
the 60's both days.
Friday into Saturday, mainly dry conditions are expected as the
low tracks away from our region. However, some lingering isolated
showers are possible in the cool and unstable cyclonic flow.
Temperatures will remain cool, although increasing sunshine will
make 70 degrees attainable by Saturday.
&&
.AVIATION...
Issued at 638 AM CDT Sun Apr 30 2017
Main forecast issue is timing the periods of heaviest rain and
thunderstorms today. Radar indicates widespread rain and
thunderstorms extending back into the Ozarks of Missouri and
Arkansas. Movement is more toward the north than the east, which
suggests any improvement will be slow to occur today. In fact,
periods of ifr appear increasingly likely. The duration and timing
of ifr conditions is not certain enough to include in tafs at this
time. Winds will become gusty from the south today.
Generally improving conditions are expected tonight in the wake of a
cold front. Vfr conditions are expected at all sites. Winds will
shift into the southwest tonight as skies clear.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-080>094.
MO...Flash Flood Watch through late tonight for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch through late tonight for INZ081-082-085>088.
KY...Flash Flood Watch through late tonight for KYZ001>005-014-018-
019.
&&
SHORT TERM...MY
LONG TERM...MY
AVIATION...MYHazardous weather outlook, Apr 30, 10:41 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1141 AM CDT Sun Apr 30 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1141 AM CDT Sun Apr 30 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Active Flash Flood and Flood Watches and Warnings remain in
effect Today and Tonight, so refer to those products for details.
Any and all storms may be capable of heavy rain that will
heighten any ongoing flooding issues or cause a regression in any
improving flood conditions.
A slight risk of severe thunderstorms continues this afternoon and
evening, mainly east of the Wabash river, in southwest Indiana,
and east of the Land Between the Lakes, across the Pennyrile
region in western Kentucky. The primary severe weather hazard is
damaging winds, and an isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Widespread rainfall is expected during the mid week, from late
Tuesday night, through Wednesday, into Thursday. Forecast rainfall
totals are one to two inches. This rainfall will likely slow the
recession of floodwaters from any recent heavy rains. Isolated
thunderstorms are possible with this system, but they are not
expected to be severe. However, thunderstorms could produce
locally heavy rainfall that might produce flash flooding given the
saturated ground in some areas.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of rainfall and flooding are appreciated this
afternoon and evening, until the system clears. Spotters should
maintain alert status in case their activation is requested for
any potential severe weather threat.
In the hours before
Local storm report, Apr 30, 8:20 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
920 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 5 SW MOUNT VERNON 38.27N 88.98W
04/30/2017 JEFFERSON IL TRAINED SPOTTER
MOST CREEKS ARE FULL...SOME CREEKS OVERFLOWING. LOW AREAS
ARE COMPLETELY FLOODED. TOWNSHIP ROADS IN LOW LYING AREAS
ARE IMPASSABLE.
&&
DBLocal storm report, Apr 30, 8:49 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 5 E MOUNT VERNON 38.32N 88.82W
04/29/2017 M4.00 INCH JEFFERSON IL TRAINED SPOTTER
RAINFALL FROM 300 PM 4/28 TO 900 AM 4/29. 4+ INCHES.
&&
DBLocal storm report, Apr 30, 10:36 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1136 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HEAVY RAIN ESE DE SOTO 37.82N 89.23W
04/30/2017 M3.32 INCH JACKSON IL COCORAHS
24 HOUR TOTAL ENDING AT 700 AM
1106 AM HEAVY RAIN 3 S HERRIN 37.76N 89.03W
04/30/2017 M3.76 INCH WILLIAMSON IL COCORAHS
24 HOUR TOTAL ENDING AT 700 AM
1106 AM HEAVY RAIN 2 ESE BUSH 37.83N 89.10W
04/30/2017 M3.10 INCH WILLIAMSON IL COCORAHS
24 HOUR TOTAL ENDING AT 700 AM
1106 AM HEAVY RAIN NNE JONESBORO 37.45N 89.27W
04/30/2017 M3.14 INCH UNION IL COCORAHS
24 HOUR TOTAL ENDING AT 700 AM
1106 AM HEAVY RAIN 3 SE COULTERVILLE 38.15N 89.57W
04/30/2017 M3.00 INCH PERRY IL COCORAHS
24 HOUR TOTAL ENDING AT 700 AM
1106 AM HEAVY RAIN MOUNT VERNON 38.32N 88.91W
04/30/2017 M2.42 INCH JEFFERSON IL COCORAHS
24 HOUR TOTAL ENDING AT 700 AM
1106 AM HEAVY RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
04/30/2017 M5.00 INCH BUTLER MO COCORAHS
24 HOUR TOTAL ENDING AT 700 AM
1106 AM HEAVY RAIN E SCOTT CITY 37.22N 89.53W
04/30/2017 M3.40 INCH SCOTT MO COCORAHS
24 HOUR TOTAL ENDING AT 700 AM
1106 AM HEAVY RAIN 2 W DEXTER 36.74N 88.33W
04/30/2017 M2.73 INCH CALLOWAY KY COCORAHS
&&
DBLocal storm report, Apr 30, 10:41 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1141 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM HEAVY RAIN 3 SE CLINTON 36.64N 88.96W
04/30/2017 M3.75 INCH HICKMAN KY TRAINED SPOTTER
OVERNIGHT TOTAL
&&
DBLocal storm report, Apr 30, 10:47 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HEAVY RAIN DIEHLSTADT 36.96N 89.43W
04/30/2017 M3.15 INCH SCOTT MO TRAINED SPOTTER
OVERNIGHT TOTAL
&&
DBLocal storm report, Apr 30, 10:50 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM FLOOD CROSSVILLE 38.16N 88.06W
04/30/2017 WHITE IL TRAINED SPOTTER
CREEK IN CROSSVILLE QUICKLY BEGINNING TO OVERTOP ITS
BANKS.
&&
DBFlash Flood, Hickman
- When
- April 30, 10:50 AM CST to 4:00 PM CST
- Where
- Hickman County, 3.09 mi SSW of Croley to 0.73 mi WNW of Clinton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.589, -88.951
Numerous roads were closed due to flooding. Portions of Highways 51 and 58 were closed due to swift water, and highway personnel were on-site to monitor both closures. Numerous creeks and streams were out of their banks. Emergency management officials reported at least one water rescue was conducted. A trained spotter measured 3.75 inches a few miles southeast of Clinton during the overnight and early morning storms.
Flash Flood, Ballard
- When
- April 30, 11:46 AM CST to 4:00 PM CST
- Where
- Ballard County, 1.94 mi SSW of Kevil to 1.79 mi SW of Ingleside
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.054, -88.912
A trained spotter near La Center reported some roads were underwater, and ponds and creeks were overflowing.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 30, 20171 death · 1 injured · $20 million · EF2 · 77 events
- Damaging Winds and Strong Wind in Tennessee, April 30, 20171 death · $59,000 · 52 kt wind · 43 events
- Damaging Wind in Tennessee, April 30, 20171 death · 52 kt wind · 1 event
- Tornado and Damaging Wind in Missouri, April 30, 2017$120,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Missouri, April 30, 2017$451,000 · EF1 · 5 events
- Tornado and Flash Flood in Tennessee, April 30, 2017$357,000 · EF0 · 15 events
- Hail and Damaging Wind in Ohio, April 30, 2017$500,000 · 61 kt wind · 2 events
- Tornadoes in Louisiana, April 30, 2017$150,000 · EF1 · 2 events
- Tornado and Damaging Winds in Alabama, April 30, 2017EF0 · 41 events
- Damaging Winds in Louisiana, April 30, 2017$40,000 · 55 kt wind · 2 events
- Tornadoes and Coastal Flood in Louisiana, April 30, 2017EF1 · 5 events
- Damaging Winds in Alabama, April 30, 20171 injured · 50 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689605, 689606.